Family and Caregiver Schizophrenia Discussion Forum

How to help the restlessness


#1

my son has been in the mental health ctr. for 3 months now, he was diagnosed as having “negative schizophrenia”, he is on antiphyscotics that have greatly improved his speech/conversation abilities and he is doing everything he can motivationally. What breaks my heart is when he phones and says he’s losing his mind, how he acts does not portray his thoughts. He divulged that his thoughts are: he feels like jumping , smashing things, and yelling and screaming and being violent. He does not agree with the doctor on his diagnosis and believes he has bipolar disorder. When he speaks with nurses and the doc about his restlessness, they tell him to try the group therapies, he however, told me he can’t sit through them. He is so frustrated with himself and mourns his past and future. I understand his fear of losing his freedoms if the professionals deem him as unstable, but try to encourage him to keep patience as we will be finding out soon if clozapine will be started once the doc consults with a cardiologist. Any advice on how to sit through a movie, group therapy etc. ? He says his feet hurt from walking so much to deal with the restlessness.


#2

My feet hurt from the restlessness too in the hospital. Nothing so far works for that except to get out of the hospital and reduce the meds. The outpatient pdoc has prescribed either a benzo or cogentin for the restlessness, I’ve tried both, they don’t work for me. Propranolol or lorazepam is supposed to alleviate akathesia, ask the doctor if increasing his dosage of these is helpful.


#3

How long was he off medication? I was told that the pacing is a coping mechanism but certain medicines in particular Haldol seem to increase it. Are you able to talk to the docs about medication? I think they are doing the best they can in that situation. I really hope they find the right medicine for him. The groups are really hard for my son as well. Hang in there and don’t give up hope.


#4

Pacing isn’t a coping mechanism, it’s a side effect of anti psychotics. Just want to clear up that misconception.


#5

I have observed that to be true also. Thank you for clarifying.